Annals of African Medicine
Home About AAM Editorial board Ahead of print Current Issue Archives Instructions Subscribe Contact us Search Login 


 
LETTER TO EDITOR
Year : 2010  |  Volume : 9  |  Issue : 3  |  Page : 195 Table of Contents     

Priapism resulting from sertralinerisperidone combination in a 30-year-old Nigerian man with schizophrenia


1 Neurology Unit, Department of Medicine, State Specialist Hospital, Madiguri, Nigeria
2 Department of Psychotherapy, Federal Neuropsychiatry Hospital, Madiguri, Nigeria
3 Department of Medicine, Federal Medical Centre, Yola, Nigeria

Date of Web Publication11-Aug-2010

Correspondence Address:
F K Salawu
Department of Medicine,State Specialist Hospital,Maiduguri 6000011
Nigeria
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/1596-3519.68349

Rights and Permissions

How to cite this article:
Salawu F K, Mustapha H, Danburam A. Priapism resulting from sertralinerisperidone combination in a 30-year-old Nigerian man with schizophrenia. Ann Afr Med 2010;9:195

How to cite this URL:
Salawu F K, Mustapha H, Danburam A. Priapism resulting from sertralinerisperidone combination in a 30-year-old Nigerian man with schizophrenia. Ann Afr Med [serial online] 2010 [cited 2019 Dec 9];9:195. Available from: http://www.annalsafrmed.org/text.asp?2010/9/3/195/68349

Sir,

Priapism, characterized by abnormal, prolonged, painful erection of the penis, is a urologic emergency [1],[2] which should receive proper treatment by a qualified medical practitioner. If not treated within 4-6 hours, complications may occur, including impotence, cavernosa fibrosis, and gangrene. [3] We describe a 30-year-old Nigerian man who was hospitalized due to behavioral alterations and in the course of clinical treatment for schizophrenia with risperidone, 4 mg/day and sertraline 50 mg/day, he reported two episodes of sustained and prolonged painful erection in the absence of both physical and psychological stimulation. He reported no painful erections while he was on risperidone alone, but had prolonged painless erections three times while he was on sertraline alone. Treatment with sertraline was stopped. Six weeks later, he reported that he had no problems achieving or maintaining an erection and had experienced no prolonged erections.

To the best of our knowledge, priapism in a Nigerian man resulting from sertraline-risperidone combination has never been reported. The onset of prolonged erections was clearly temporally related to the initiation of sertraline treatment and the combined treatment led to priapism. Only a few cases of Selective Serotonin Reuptake Inhibitor (SSRI) associated priapism have been reported in the literature. A MEDLINE search with the terms "priapism and sertraline" or "priapism and risperidone" resulted in description of 14 cases of priapism occurring during treatment with risperidone, two cases with sertraline, one case with risperidone-citalopram and another case with risperidone-paroxetine combination. Clinicians should monitor patients on these medications for this rare, yet significant side effect.

 
   References Top

1.Hauri D, Spycher M, Bruhlmann W. Erection and priapism: A new pathophysiological concept. Urol Int 1983;88:138-45.  Back to cited text no. 1      
2.Hashmat AI, Rehman JU. Priapism. In: Hashmat AI, Das S, editors. The Penis. Philadelphia: Lea and Febiger; 1993. p. 219-43.  Back to cited text no. 2      
3.Ginsberg DL. Aripiprazole-induced recurrent priapism. Prim Psychiatry 2006;13:28-30.  Back to cited text no. 3      



This article has been cited by
1 Pediatric Priapism Secondary to Psychotherapeutic Medications
William R. Armstrong,Gwen M. Grimsby,Micah A. Jacobs
Urology. 2015; 86(2): 376
[Pubmed] | [DOI]
2 Priapism caused by risperidone in addition to sertaline treatment: A Case report | [sertralin tedavisine risperidon eklenmesinden sonra ortaya çi{dotless}kan priapizm: Olgu sunumu]
Sarisoy, G.
Anadolu Psikiyatri Dergisi. 2011; 12(4): 309-311
[Pubmed]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References

 Article Access Statistics
    Viewed2611    
    Printed124    
    Emailed1    
    PDF Downloaded51    
    Comments [Add]    
    Cited by others 2    

Recommend this journal